Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 22, NWS Los Angeles, CA

July 13, 2008Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Jul 13, 2008, 6:07 PM PDT for Los Angeles County, California. It was in force for 83 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2008, 6:07 PM PDT (01:07 UTC)
Expired
Jul 13, 2008, 7:30 PM PDT
In force
83 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

What was reported inside it

TimeReportWhereRemark
Jul 13, 6:30 PM PDTFLASH FLOOD7 S Lake Los Angeles, CAFLASH FLOODING OCCURRING ACROSS HIGHWAY 138 NEAR 175TH E ST. NEAR THE TOWN OF LLANO.
Jul 13, 7:17 PM PDTFLASH FLOOD8 Ssw Lake Los Angeles, CACONTINUED FLASH FLOODING ON HWY 138 BETWEEN PEARBLOSSOM AND LLANO. SEVERAL AREAS OF ROADWAY FLOODING WITH WATER AND DEBRIS UP TO 6 INCHES DEEP ON ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2008-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2008-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1723 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 140114
FFWLOX
CAC037-140230-
/O.NEW.KLOX.FF.W.0022.080714T0107Z-080714T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
607 PM PDT SUN JUL 13 2008

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA...
  THIS INCLUDES THE EASTERN PORTION OF THE ANTELOPE VALLEY AND 
  NORTHEAST PORTION OF THE SAN GABRIEL MOUNTAINS

* UNTIL 730 PM PDT

* AT 605 PM PDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG AND SLOW
  MOVING STORMS ACROSS THE EASTERN ANTELOPE VALLEY AND ADJACENT FOOTHILLS
  OF THE SAN GABRIELS. THE STRONGEST STORM WAS LOCATED EAST OF PEARBLOSSOM
  TO THE SAN BERNARDINO COUNTY LINE...ALONG HIGHWAY 138...AND ADJACENT
  FOOTHILLS. THESE STORMS WILL LIKELY PRODUCE FLASH FLOODING WITH RAINFALL
  RATES GREATER THAN 1 INCH PER HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEARBLOSSOM...
  LLANO...AND VALYERMO...AND THE PINON HILLS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

LAT...LON 3429 11763 3437 11802 3470 11820 3483 11805
      3483 11785 3482 11766 3457 11766 3456 11765

$$

GOMBERG/KAPLAN
2 follow-up statements
000 
WGUS76 KLOX 140145
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
636 PM PDT SUN JUL 13 2008

CAC037-140230-
/O.CON.KLOX.FF.W.0022.000000T0000Z-080714T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
636 PM PDT SUN JUL 13 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR
NORTHEASTERN LOS ANGELES COUNTY INCLUDING THE EASTERN ANTELOPE VALLEY
AND NORTHEAST PORTION OF THE SAN GABRIEL MOUNTAINS...

AT 630 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF STRONG AND SLOW MOVING THUNDERSTORMS ACROSS THE EASTERN
ANTELOPE VALLEY AND ADJACENT FOOTHILLS OF THE SAN GABRIELS. THE STRONGEST
STORM WAS LOCATED ALONG HIGHWAY 138 FROM PEARBLOSSOM TO THE SAN BERNARDINO
COUNTY LINE...WITH RADAR ESTIMATED RAINFALL RATES OF 1 TO 2 INCHES PER HOUR.
A WEATHER SPOTTER HAS ALREADY REPORTED ROADWAY FLOODING ALONG HIGHWAY
138 IN THE TOWN OF LLANO. AN ADDITIONAL STRONG STORM WAS DEVELOPING
OVER THE SAN GABRIELS NEAR THE INTERSECTION OF HIGHWAYS 2 AND 39. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3429 11763 3437 11802 3470 11820 3483 11805
      3483 11785 3482 11766 3457 11766 3456 11765

$$

GOMBERG/KAPLAN
000 
WGUS76 KLOX 140226
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
721 PM PDT SUN JUL 13 2008

CAC037-140231-
/O.EXP.KLOX.FF.W.0022.000000T0000Z-080714T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
721 PM PDT SUN JUL 13 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM PDT FOR NORTHEASTERN
LOS ANGELES COUNTY...

THE CURRENT FLASH FLOOD WARNING FOR MUCH OF EASTERN ANTELOPE VALLEY AND
THE NORTHEAST PORTIONS OF THE SAN GABRIEL MOUNTAINS WILL BE ALLOWED TO EXPIRE
DUE TO OVERALL DECREASE IN AREAL COVERAGE OF RAINFALL INTENSITY. HOWEVER...
A STRONG AND NEARLY STATIONARY STORM EXTENDS ALONG HIGHWAY 138 FROM LITTLEROCK
TO THE SAN BERNARDINO COUNTY LINE...INCLUDING THE ADJACENT FOOTHILLS.
WITH FLASH FLOODING CONTINUING TO BE REPORTED...A NEW FLASH FLOOD WARNING
WILL BE ISSUED SHORTLY TO COVER THIS SINGLE STORM COMPLEX.

LAT...LON 3429 11763 3437 11802 3470 11820 3483 11805
      3483 11785 3482 11766 3457 11766 3456 11765

$$

GOMBERG/KAPLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 12:00 PM PDT, 6 hours 7 minutes earlier.

Area forecast discussion, Jul 13, 12:00 PM PDT, 6 hours 7 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1200 PM PDT SUN JUL 13 2008

...UPDATED AVIATION SECTION...

SHORT TERM...
NO CHANGES NEEDED TO THIS MORNINGS FORECAST. MORNING SOUNDINGS
CONFIRM A RATHER MOIST ATMOSPHERE WITH VERY LIGHT WINDS. PW VALUES
BETWEEN 1.4 AND 1.8 INCHES LOOK UP FROM YESTERDAY AND WINDS ARE
MOSTLY LESS THAN 10 KT FROM THE SURFACE UP TO 20K FT. BASED ON THESE
TWO FACTORS AND THE FLOODING THAT OCCURRED LAST NIGHT...FLASH FLOOD
WATCHES REMAINS IN PLAY FOR PORTIONS OF LA/VTU AND SBA COUNTIES...
INCLUDING THE MOST RECENT BURN AREAS. ANY THUNDERSTORMS THAT DO FORM
SHOULD PRODUCE SOME HEAVY AND FAIRLY STATIONARY DOWNPOURS. THE
REMAINING WILDCARD TO THIS IS THE CONSIDERABLE AMOUNT OF MID LEVEL
CLOUDS STREAMING IN FROM THE EAST...AND THE PREVIOUS CONCERNS OF
LESS DAYTIME HEATING LOOKS SPOT ON. AT THIS POINT...WILL HAVE TO
JUST WAIT AND SEE HOW MUCH THINGS BUBBLE UP THIS AFTERNOON.

...FROM PREVIOUS DISCUSSION...

IN AREAS NOT COVERED BY THE WATCH...THERE IS STILL A SLIGHT CHANCE
OF SHOWERS AND TSTMS TODAY INTO TONIGHT...MAINLY THIS AFTERNOON AND
EVENING. TEMPS WILL BE TRICKY DUE TO CLOUD COVER...BUT WILL PROBABLY
BE DOWN SOME FROM THOSE REACHED ON SAT.

THE UPPER HIGH OVER THE GREAT BASIN WILL WEAKEN SLIGHTLY TONIGHT AND
MONDAY. A LOOK AT THE LATEST MODEL RUNS SHOWS THAT THE GFS HAS COME
IN LINE WITH THE WRF IN MAINTAINING WK ELY FLOW ALF ACROSS THE
AREA ON MONDAY...WITH PLENTY OF MOISTURE...THOUGH NOT QUITE AS MUCH
AS TODAY. SLIGHT CHANCE POPS ARE IN THE FCST FOR THE MTNS AND
DESERTS...BUT LATER SHIFTS MAY HAVE TO INCREASE THOSE POPS...AND ADD
SLIGHT CHANCE POPS TO AT LEAST THE VLYS. THE MARINE LAYER WILL REMAIN
DISRUPTED TONIGHT/MON MORNING...WITH LOW CLOUDS LIKELY PATCHY IN
NATURE AND CONFINED TO CSTL SXNS.

MID LEVEL FLOW WILL BEGIN TO TURN MORE NWLY ON TUE...AND MODELS SHOW
CONSIDERABLY LESS MOISTURE THRU THE ATMOSPHERE. HOWEVER...IT IS NOT
OUT OF THE QUESTION THAT SOME TSTMS COULD DEVELOP EVEN TUE AFTERNOON
IN THE MTNS AND THE ANTELOPE VLY. WILL LET LATER SHIFTS ASSESS THAT
THREAT. TEMPS SHOULD BE UP A BIT IN MOST AREAS ON TUE THANKS TO THE
DRIER ATMOSPHERE...AND SLIGHT HEIGHT RISES.

.LONG TERM...THE UPPER HIGH OVER THE SWRN STATES WILL BEGIN TO
EXPAND INTO THE AREA WED...AND RISING HEIGHTS SHOULD ALLOW FOR
SLIGHT WARMING IN MOST AREAS. NIGHT THRU MORNING LOW CLOUDS AND
FOG SHOULD REMAIN CONFINED TO THE CSTL PLAIN. THEN...EXPECT MOSTLY
MINOR DAY TO DAY CHANGES IN THE NIGHT/MORNING LOW CLOUDS COVERAGE
AND IN MAX TEMPS THRU SAT AS THE UPPER HIGH MOVES LITTLE. A WEAK
UPPER LOW OFF THE W CST COULD INDUCE A BIT OF COOLING FRI AND SAT IF
IT ENDS UP CLOSE ENOUGH TO THE CST.

&&

.AVIATION...13/1800Z.

EXPECT VFR CONDS WITH SCT-BKN MIDLEVEL CLOUDS THROUGH THE AFTERNOON
AND EVENING. CUMULUS STARTING TO BUILD IN THE MTNS OF LA/VTU COUNTY
AND ANTELOPE VALLEY...INCREASING CONFIDENCE IN TSTMS OCCURRING BY
MID-AFTERNOON AND POSSIBLY EXTENDING INTO SBA COUNTY. SOME OF THESE
SHOWERS COULD SNEAK WESTWARD INTO THE LA/VTU COUNTY VALLEYS AND
COAST...SO HAVE INCLUDED VCSH IN COASTAL AND VALLEY SITES. IF TSTMS
OCCUR...EXPECT MDT UDDF.

KLAX...HIGH CONFIDENCE FOR VFR UNDER PARTLY CLOUDY SKIES THROUGH AT
LEAST 06Z. A FEW STORMS FROM THE MTNS COULD DRIFT WESTWARD LATE IN
THE AFTERNOON/EARLY EVENING...WITH VARIABLE GUSTY WINDS TO 25 MPH.
EXPECT UDDF IF STORMS DO OCCUR. LOW CONFIDENCE WITH THIS SCENARIO.

KBUR...EXPECT VFR CONDS WITH PARTLY CLOUDY SKIES THROUGH THE PERIOD
WITH A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM MOVING OFF THE
LOCAL MOUNTAINS. IF THUNDERSTORMS DO MOVE NEAR KBUR...SOME MODERATE
UDDF COULD BE POSSIBLE LATE AFTERNOON EARLY EVENING HOURS. LOW
CONFIDENCE WITH THIS SCENARIO.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH (SEE LAXFFALOX).

&&

PUBLIC...KITTELL/BRUNO
AVIATION...MEIER

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jul 13, 6:00 AM PDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT SUN JUL 13 2008

CAZ034>041-044>047-051>054-059-087-088-141300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHWESTERN
CALIFORNIA TODAY AND TONIGHT. SOME THUNDERSTORMS MAY PRODUCE HEAVY
DOWNPOURS AND GUSTY WINDS. FLASH FLOOD WATCHES ARE IN EFFECT FOR THE
MOUNTAINS OF SANTA BARBARA...VENTURA AND LOS ANGELES COUNTIES...
EXCLUDING THE SANTA MONICA RANGE...THEN VALLEYS OF LOS ANGELES AND
VENTURA COUNTIES...THE CUYAMA VALLEY AND THE ANTELOPE VALLEY.
MUD AND DEBRIS FLOWS ARE POSSIBLE IN THE RECENT BURN AREAS.

* FLASH FLOOD WATCH................SEE WGUS66 KLOX - FFALOX
  FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS MONDAY THROUGH EARLY MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRUNO

In the hours before

Local storm report, Jul 13, 2:40 PM PDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
240 PM PDT SUN JUL 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     FLASH FLOOD      LOCKWOOD VALLEY         34.75N 119.08W
07/13/2008                   VENTURA            CA   PARK/FOREST SRVC

            MUD AND DEBRIS REPORTED ACROSS LOCKWOOD VALLEY ROAD AT
            MILE MARKER 13 WITH HEAVY RAINFALL IN VICINITY.

0238 PM     HEAVY RAIN       LOCKWOOD VALLEY         34.75N 119.08W
07/13/2008  M2.21 INCH       VENTURA            CA   MESONET

            2.21 INCHES OF RAIN MEASURED IN ONE HOUR AND 15 MINUTES
            AT LOCKWOOD VALLEY YARD.

&&

MEIER

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:29 PM PDTFlash Flood WarningLOXLos Angeles61 min
Jul 14, 5:07 AM PDTFlash Flood WatchLOXSanta Barbara14 hr
Jul 14, 3:07 PM PDTFlash Flood WarningLOXVentura83 min
Jul 14, 4:23 PM PDTFlash Flood WarningLOXVentura2 hr

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.